Michigan, 2003

Damaging Winds in Michigan, August 27, 2003

August 27, 2003 · NWS GRR · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 26, 9:22 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 9:22 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 PM EDT TUE AUG 26 2003

SURFACE FRONT HAS BEEN SLIPPING SLOWLY SOUTH THROUGH THE CWFA THIS
EVENING AND LOOKS BE SITUATED ALONG THE I-94 CORRIDOR. CHANCE FOR
SHOWERS AND TSTMS HAS DWINDLED WITH LOSS OF HEATING AND LACK OF
SURFACE CONVERGENCE. ALSO UPPER SUPPORT IS LACKING WITH VORTICITY
MAXIMA TRACKING SOUTH OF MI. DEW POINTS HAVE BEEN SLOW TO DROP OFF
BEHIND THE FRONT AND WINDS HAVE GONE LGT/VRBL...SO AREAS OF FOG LOOK
TO BE A GOOD BET OVERNIGHT.

MEADE

.GRR...NONE.
Hazardous weather outlook, Aug 26, 1:07 PM EST, 12 hours 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON INTO THE EVENING AS
A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS HAVE
THE POTENTIAL TO BECOME SEVERE.  ALL OF SOUTHWEST LOWER MICHIGAN IS
UNDER A SLIGHT RISK FROM THE STORM PREDICTION CENTER.  THE MOST
LIKELY TIME FOR STORMS TO REDEVELOP AND MOVE THROUGH THE AREA WILL
BE BETWEEN 3:00 PM AND MIDNIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO AROUND AND INCH IN DIAMETER AND WIND GUSTS TO 65
MPH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL
ARE ALSO LIKELY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE FROM THURSDAY EVENING
INTO FRIDAY MORNING AS ANOTHER COLD FRONT MOVES INTO THE AREA FROM
THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
August 27, 1:18 AM EST to 1:33 AM EST
Where
Van Buren County, Paw Paw
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.217, -85.883

Severe thunderstorm wind gusts blew down four trees in Paw Paw and two trees three miles south of Lawton.

Thunderstorm Wind, Kalamazoo

When
August 27, 1:46 AM EST
Where
Kalamazoo County, Vicksburg
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.117, -85.533

A 60 m.p.h. wind gust was reported in Vicksburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368390, 5368391.